It’s the little things

It’s 30 days since my last radiation zap – time for a check in. I’m doing mostly ok. I say mostly because chemotherapy is the gift that keeps on giving. Sigh. It’s been three months – 90 days – since my final chemo infusion, and my body is still dealing with side effects. The radiation side effects are, so far, clearing up nicely.

My skin is almost back to normal colour – now it just looks like I got a light suntan on my left breast. I’ve had a couple of days of the predicted ‘radiation fatigue’. It’s like hitting the wall of energy depletion – it’s less like feeling tired and needing a nap, and more like total body energy loss, like you’ve run three marathons in one day and are just done. Fortunately those days were rare, and a good night’s sleep was the cure.

My swim buddy and I are just about to get back in the pool this week. Before my operation and treatments, we’d swim a mile twice a week. It’s been eight months since our last length. To say I am excited to be back at the pool is an understatement. So this is a big milestone – woo hoo!

Another milestone happened this week – I wore a bra for the first time in two months. During radiation they don’t like you to wear a bra because it chafes against your skin. Your skin is very sensitive and can sometimes blister. (I was lucky, mine didn’t blister.) You are strongly encouraged to wear cotton camisoles (which I did) and apply moisturizing lotion liberally (which I did). When your skin has recovered enough to tolerate a bra, that’s a big thing. Of course, the first thing I did at the end of the day when I got home was take it off – just like I did before breast cancer. 😉

So, for the most part, I’m doing really well. I’m still working out four days a week, and able to do so with a little more intensity each week. I feel great, and now that my hair is growing back I’m looking less and less like a cancer patient. (My hair is growing back in a different colour and seemingly a different texture – before it was dead straight and now it’s looking a bit wavy. Plus it’s very thick!)

Chemotherapy, though, is still lingering. My eyelashes are still growing, slowly but surely, although on one lid it seems to have a ‘cowlick’ with the lashes splitting in a V – who cares, I’m just glad to have some. And my dentist told me at my check up this week that chemo had stained a few of my teeth, an apparently common occurrence. But the most noticeable side effect is my finger and toe nails.

My nails on four fingers (three on one hand and one on the other) are in various stages of falling off. Same thing with some of my toenails. It’s not painful, but it is unsightly. One of the side effects of Docetaxel is that it can make the fingernail separate from the nail bed. Healthy nails grow in after, but that takes many months.

To combat the possibility of the nail side effects you wear ice gloves to lessen the flow of the poison to your fingers. But I got frost bite on the fingers of my right hand during the second chemo infusion and didn’t wear the gloves for the final two rounds. My nails were fine until late December/early January, and then they started to lift off their beds. Much unhappiness. I thought I’d managed to avoid it (other than the loss of the nail on the worst frostbitten finger), but the effects of chemotherapy linger. This too shall pass. By the time my hair is approaching the same length is was before it all fell out six months ago – about a year from now – my finger and toe nails will all hopefully all be back to normal, too.

All in all, I’m pretty lucky. I feel good, I’m in good spirits and I’m getting stronger every day. Plus – did I mention brand new hair is growing in and I get to go swimming this week!! Woo hoo!

Advertisements
This entry was posted in recovery and tagged , , , , , . Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s